Evidence remains confused as to whether the drug isoniazid, used as a preventative for those at risk of tuberculosis, can cause fatal liver damage.
In a recent study, researchers from the Seattle Health Department reported no deaths related to the therapy (JAMA, 1999; 281: 1014-8). However, during the same study period, the US Centres for Disease Control confirmed that eight patients in New York who were taking isoniazid either died of liver failure or required a liver transplant.
Writing in the Journal of the American Medical Association (1999; 282: 2207-8), Dr Tom Moulding of Harbour UCLA Medical Centre in California also reported that in the 10 year period ending 1997, 10 children or adolescents receiving isoniazid preventative treatment had the same (and previously unreported) outcomes.
Dr Moulding reports that he personally knows of a further seven cases of death or liver damage making a total of 25 cases. He asks, not unreasonably, how it can be that isoniazid is safe in Seattle but not elsewhere.
The answer appears to be that the Seattle researchers were careful to stop drug therapy when signs of toxicity first appeared.
Many GPs and other health care professionals are not so careful or well educated about the early signs of toxicity. Patients may continue to take the drug unaware that it can cause damage and/or fatality.